Question

42yr old female, HIV+for 17years, was on D4T/AZT/3TC for years, now on Trizivir and Sustiva for years. Skinny face, arms, legs, no hips or butt anymore. Lots of and increasing belly fat, particularly above umbilicus, truncal and breast fat. Rotten body image. Normal random glucoses. Been on actos for 3 mos. No change. Any hope for actos working in longterm for reducing belly fat? Is my other med regimen just making things worse? Thanks for your answer, Hiding Under Tunics.

Answer

Actos or pioglitazone has not been tested for fat loss in HIV but its close relative rosiglitazone has been tested in 2 controlled trials and found NOT to help over 1 year. In fact, in some people the cholesterol went up with this treatment. So, I really don't think it is worthwhile usiung this medication. Given your treatment history it is difficult to know if any changes can be made but it is worth discussing with your doctor about dropping AZT from you combination or replacing AZT with tenofovir (Viread). This will depend on you resistance tests in the past and your doctors confidence in tenofovir with abacavir and 3TC as a backbone for you Sustiva therapy.

I hope this helps

Kind regards

Graeme Moyle